Michigan, 2001

Hail and Damaging Winds in Michigan, August 9, 2001

August 9, 2001 · NWS APX · 21 events in 16 counties and zones

A squall line developed along a strong cold front that moved into a hot and humid airmass across northern Lower Michigan in the late afternoon and early evening hours of the 9th. Numerous reports of wind damage and a few severe hail reports were received as the squall line moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A squall line developed along a strong cold front that moved into a hot and humid airmass across northern Lower Michigan in the late afternoon and early evening hours of the 9th. Numerous reports of wind damage and a few severe hail reports were received as the squall line moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 9, 3:35 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 9, 3:35 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
435 PM EDT WED AUG 8 2001

ONGOING SEVERE WEATHER ACROSS THE REGION IS THE PRIMARY SHORT-TERM
FOCUS. SQUALL-LINE CONVECTION CONTINUES TO BLOSSOM ACROSS ERN
UPR/NRN LWR MI...WITH SVR TSTM WATCHES IN EFFECT ACROSS THE ENTIRE
REGION THIS EVENING. INSTABILITY WILL REMAIN HIGH AHEAD OF THE
FRONT...WITH 3000-3500 J/KG STILL PRESENT EARLY THIS
EVENING. VERTICAL WIND SHEAR PROFILES REMAIN UNIDIRECTIONAL...WITH
700/500 MB WINDS INCREASING TO 40KTS (COINCIDING WITH DRY AIR
ADVECTION). PARAMETERS CONTINUE TO SUPPORT BOWING SEGMENTS WITH
(THUS) DAMAGING STRAIGHT-LINE WINDS AS THE MAIN SEVERE WEATHER
THREAT.

FOLLOWING THE CONVECTION THIS EVENING...ETA/AVN AGAIN REMAIN IN GOOD
ACCORD WITH RESPECT TO TIMING THE FRONT EAST OF THE REGION. HAVE
CONTINUED WITH THE DECREASING CLOUDS/COOLER TEMPS OVERNIGHT. DO NOT
ANTICIPATE FOG TO BE MUCH OF A THREAT (EVEN IN ERN COUNTIES...WHERE
THE RAIN/FRONT WILL PASS THROUGH LAST)...AS THE DEGREE OF COLD
ADVECTION AT LOW LEVELS (THROUGH 800 MB) MAINTAINS A WELL-MIXED
BOUNDARY LAYER WHICH WOULD SUPPORT DRIER AIR WORKING INTO THE
SURFACE LAYER.

FORECAST FOR FRI/SAT BASICALLY REMAINS UNCHANGED...WITH DRY WEATHER/
SEASONABLE TEMPS TO DOMINATE AS HIGH PRESSURE BUILDS IN FROM THE
WEST.

EXTENDED DISCUSSION...MRF CONTINUES TO TREND THE HUDSON BAY UPPER
LOW FARTHER NORTH SUNDAY...WITH A MORE ZONAL PATTERN (WEAKER TROUGH)
ACROSS MI SOUTH OF THE LOW. ECMWF AND CANADIAN RUNS SHOW SIMILAR
PROJECTIONS. FOR NOW WILL CONTINUE WITH THE CHANCE OF SHOWERS ON
SUNDAY...ALBEIT THE PROSPECTS AT THIS POINT APPEARS RATHER SLIM
(BOTH AREAL/TEMPORAL COVERAGE LOW) GIVEN THE LACK OF DYNAMICAL
FORCING/FRONTAL CONVERGENCE. OTHERWISE...HIGH PRESSURE/SEASONABLE
TEMPS WILL AGAIN ESTABLISH BEHIND THE WEAK FRONT MON AND TUE (THOUGH
WITH TEMPS NOT AS COOL AS WITH PRIOR PROJECTIONS WITH THE UPPER LOW/
COLD CORE NOW DEPICTED FARTHER NORTH). RETURN S/SW FLOW BEHIND THE
HIGH WILL ALLOW FOR A LITTLE WARMER CONDITIONS ON WED...WITH THE
NEXT SHORTWAVE TROUGH (CHANCE OF RAIN) SLATED TO MOVE THROUGH ON
THU/FRI PER THE MRF.

.APX...NONE.

HURLEY

In the hours before

Special weather statement, Aug 9, 10:48 AM EST, 4 hours 52 minutes before
MIZ008-015>036-041-042-100400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1148 AM EDT THU AUG 9 2001

...THERE IS A RISK OF SEVERE WEATHER ACROSS ALL OF NORTHERN LOWER
AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND THIS EVENING...

* THREAT AREA...ALL OF NORTHERN LOWER AND EASTERN UPPER
  MICHIGAN...WITH THE GREATEST THREAT SOUTH OF THE STRAITS OF
  MACKINAC.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

* SEVERE WEATHER THREAT...ISOLATED THUNDERSTORMS PRODUCING WIND
  GUSTS OF 60 TO 70 MPH AND LARGE HAIL UP TO 1 INCH IN DIAMETER WILL
  DEVELOP ALONG AND AHEAD OF A COLD FRONT ACROSS EASTERN UPPER
  MICHIGAN THIS AFTERNOON AND WILL MOVE SOUTHEAST ACROSS NORTHERN
  LOWER MICHIGAN THROUGH THIS EVENING.

* TIME OF SEVERE WEATHER THREAT...2 PM TO 6 PM ACROSS EASTERN UPPER
  MICHIGAN...4 PM TO 9 PM ACROSS NORTHERN LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER
AND EASTERN UPPER MICHIGAN.

EME
Special weather statement, Aug 9, 12:25 PM EST, 3 hours 15 minutes before
MIZ008-015>029-031>034-100100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
125 PM EDT THU AUG 9 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN EFFECTIVE
UNTIL 900 PM EDT THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN NORTHERN LOWER MICHIGAN
     OSCODA...OTSEGO...LEELANAU...EMMET...ROSCOMMON...WEXFORD...GRAND
     TRAVERSE...CRAWFORD...MONTMORENCY...PRESQUE ISLE...MISSAUKEE...
     KALKASKA...ANTRIM...MANISTEE...ALPENA...CHEBOYGAN...CHARLEVOIX
     AND BENZIE

IN EASTERN UPPER MICHIGAN
     MACKINAC AND CHIPPEWA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 9, 3:25 PM EST, 15 minutes before
MIZ030-035-036-041-042-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT THU AUG 9 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 1100 PM EDT
THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     GLADWIN...OGEMAW...IOSCO...ALCONA AND ARENAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Manistee

When
August 9, 3:40 PM EST
Where
Manistee County, Parkdale
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.267, -86.300

Trees and power lines down.

Thunderstorm Wind, Benzie

When
August 9, 3:50 PM EST
Where
Benzie County, Thompsonville
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
44.517, -85.933

Large tree fell on van.

Thunderstorm Wind, Antrim

When
August 9, 4:05 PM EST
Where
Antrim County, Kewadin
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.933, -85.367

Thunderstorm Wind, Grand Traverse

When
August 9, 4:05 PM EST
Where
Grand Traverse County, Traverse City
Measured
50 kt (58 mph)
Reported by
BROADCAST MEDIA
Coordinates
44.767, -85.617

Trees and power lines down.

Thunderstorm Wind, Leelanau

When
August 9, 4:10 PM EST
Where
Leelanau County, Northport
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.133, -85.600

Trees down.

Thunderstorm Wind, Grand Traverse

When
August 9, 4:15 PM EST
Where
Grand Traverse County, 4 mi N of Williamsburg
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
44.817, -85.400

Trees and power lines down.

Thunderstorm Wind, Antrim

When
August 9, 4:15 PM EST
Where
Antrim County, Elk Rapids
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.900, -85.400

6 inch diameter limbs down.

Thunderstorm Wind, Kalkaska

When
August 9, 4:25 PM EST
Where
Kalkaska County, Kalkaska
Measured
50 kt (58 mph)
Reported by
BROADCAST MEDIA
Coordinates
44.733, -85.167

Trees and power lines down.

Hail, Crawford

When
August 9, 4:30 PM EST
Where
Crawford County, 9 mi SE of Grayling
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
44.567, -84.567

Thunderstorm Wind, Crawford

When
August 9, 4:30 PM EST
Where
Crawford County, 9 mi SE of Grayling
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
44.567, -84.567

Trees down.

Thunderstorm Wind, Wexford

When
August 9, 4:40 PM EST
Where
Wexford County, Cadillac
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.250, -85.400

Trees and power lines down.

Thunderstorm Wind, Otsego

When
August 9, 4:45 PM EST
Where
Otsego County, Gaylord
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.033, -84.683

Trees down.

Thunderstorm Wind, Oscoda

When
August 9, 5:05 PM EST
Where
Oscoda County, Mio
Measured
50 kt (58 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.650, -84.133

2 trees down on road.

Thunderstorm Wind, Roscommon

When
August 9, 5:30 PM EST
Where
Roscommon County, Houghton Lake
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.300, -84.750

Thunderstorm Wind, Montmorency

When
August 9, 5:30 PM EST
Where
Montmorency County, Atlanta
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.000, -84.150

Trees down.

Thunderstorm Wind, Ogemaw

When
August 9, 5:45 PM EST
Where
Ogemaw County, 1 mi S of Lupton
Measured
50 kt (58 mph)
Reported by
PARK/FOREST SERVICE
Coordinates
44.417, -84.017

6 trees down in Rifle River Recreation Area.

Thunderstorm Wind, Alcona

When
August 9, 5:45 PM EST
Where
Alcona County, Harrisville
Measured
50 kt (58 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.667, -83.283

Trees down.

Thunderstorm Wind, Gladwin

When
August 9, 6:02 PM EST
Where
Gladwin County, Beaverton
Measured
50 kt (58 mph)
Reported by
OTHER FEDERAL AGENCY
Coordinates
43.883, -84.483

Trees down.

Thunderstorm Wind, Iosco

When
August 9, 6:05 PM EST
Where
Iosco County, 10 mi NE of Hale
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.483, -83.650

Trees and power lines down.

Thunderstorm Wind, Iosco

When
August 9, 6:23 PM EST
Where
Iosco County, Oscoda
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.450, -83.367

Power lines down.

Thunderstorm Wind, Iosco

When
August 9, 6:23 PM EST
Where
Iosco County, Tawas City
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.267, -83.517

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267330, 5267331, 5267332, 5267333, 5267334, 5267335, 5267336, 5267337, 5267338, 5267339, 5267340, 5267341, 5267342, 5267427, 5267428, 5267426, 5267429, 5267430, 5267431, 5267432, 5267433.